Cardiac Surgery Successfully Managed With Cangrelor in a Patient With Persistent Anti-PF4/Heparin Antibodies 8 Years After Heparin-Induced Thrombocytopenia.J Cardiothorac Vasc Anesth 2019; 33(11):3073-3077JC
A 66-YEAR-OLD female requiring cardiac surgery had persisting anti-platelet factor 4 (PF4)/heparin antibodies (HIT-abs) 8 years after heparin-induced thrombocytopenia (HIT). In 2010, she developed thrombotic thrombocytopenic purpura (TTP) (ADAMTS-13 <5%, inhibitor at 1.0 BU/mL), which was treated successfully with corticotherapy, plasmapheresis, and intravenous heparin. While taking heparin, she developed HIT, as evidenced by a positive functional test. Her platelet count fully resolved without thrombotic complications with danaparoid treatment. In 2018, the preoperative titer of HIT-abs was still 0.38 U/mL by chemoluminescent immunoassay (CLIA), and positive by particle-gel agglutination immunoassay (PaGIA) with a titer of 2 and was strongly positive on an enzyme-linked immunosorbent assay (ELISA). The authors of the case report chose to use cangrelor combined with heparin during cardiopulmonary bypass (CPB). Cangrelor was used without increased postoperative bleeding or thrombotic complications. Postoperatively she exhibited a huge rise in HIT-abs (14.22 U/mL on postoperative day 11) with a positive functional assay. There was no recurrence of HIT, however. This case illustrates the importance of excluding the presence of persisting HIT-abs before CPB and ensuring close medical follow-up after even a single exposure to heparin.